Alert archive / Iowa / Tornado Warnings in 1997
Tornado Warning 16, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 18, 1997, 6:31 PM CDT for Johnson County, Iowa. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1997, 6:31 PM CDT (23:31 UTC)
- Expired
- May 18, 1997, 7:20 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Johnson County, IA
The radar
The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:35 PM CDT | Hail 1.75 | Oxford, IA | Hail broke several windshields. |
| May 18, 6:42 PM CDT | Hail 1.75 | Coralville, IA | |
| May 18, 6:45 PM CDT | Hail 2.75 | Iowa City, IA | A 15 minute "rain" of baseball sized hail caused $30 to $50 million dollars of damage. One insurance agent said "this was the worst storm since 1967." He went on to say; "everyone he insures who has a skylight now has a broken skylight." This included the s |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
626 WFUS1 KMLI 182332 RRA TORMLI IAC103-190020- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 631 PM CDT SUN MAY 18 1997 * TORNADO WARNING FOR JOHNSON COUNTY - IN EAST CENTRAL IOWA * UNTIL 720 PM CDT * THIS TORNADO WILL REACH NEAR SWISHER AROUND 631 PM CDT COU FALLS AROUND 630 PM CDT SHUEYVILLE AROUND 635 PM CDT TIFFIN AROUND 635 PM CDT NORTH LIBERTY AROUND 640 PM CDT OAKDALE AROUND 640 PM CDT IOWA CITY AROUND 645 PM CDT * AT 630 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 13 MILES NORTHWEST OF IOWA CITY OR 5 MILES SOUTHWEST OF COU FALLS MOVING EAST AT 35 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE TO BE IS IN A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...FIND SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. HENDRICKS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 18, 1:43 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, May 18, 1:43 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CDT SUN MAY 18 1997 THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A 0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS AFTERNOON. THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS ACCEPTED. CID 53/++ IOW 54/++ DBQ 50/++ MLI 57/++ BRL 56/++ HELGESON
In the hours before
Local storm report, May 18, 5:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 543 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0543 PM WEST AMANA IA 1.00 INCH HAIL 05/18/97 IOWA CORONA
Local storm report, May 18, 5:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 543 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0543 PM WEST AMANA IA 1.00 INCH HAIL 05/18/97 IOWA CORONA
Local storm report, May 18, 6:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 604 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0605 PM HOPPINTON IA 4.50 INCH HAIL 05/18/97 DELEWARE SOFTBALL SIZE HAIL STIMACH
Local storm report, May 18, 6:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 606 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0600 PM DUBUQUE IA 0.75 INCH HAIL 05/18/97 DUBUQUE 0555 PM GRAF IA 0.75 INCH HAIL 05/18/97 DUBUQUE STIMACH
Local storm report, May 18, 6:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 604 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 06405 PM HOPPINTON IA 4.50 INCH HAIL 05/18/97 DELEWARE SOFTBALL SIZE HAIL STIMACH
Local storm report, May 18, 6:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 606 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 06V00 PM DUBUQUE IA 0.75 INCH HAIL 05/18/97 DUBUQUE 0555 PM GRAF IA 0.75 INCH HAIL 05/18/97 DUBUQUE STIMACH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:10 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 50 min |
| May 18, 3:35 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 50 min |
| May 18, 3:55 PM CDT | Tornado Warning | DVN | Benton, Linn | 50 min |
| May 18, 4:19 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 51 min |
| May 18, 4:30 PM CDT | Tornado Warning | DVN | Cedar, Jones | 50 min |
| May 18, 4:45 PM CDT | Tornado Warning | DVN | Benton | 50 min |
| May 18, 4:46 PM CDT | Tornado Warning | DVN | Linn | 49 min |
| May 18, 4:51 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| May 18, 5:08 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 47 min |
| May 18, 5:11 PM CDT | Flash Flood Warning | DVN | Benton, Linn | 3 hr |
| May 18, 5:18 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 47 min |
| May 18, 5:32 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 63 min |
| May 18, 5:36 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 49 min |
| May 18, 5:36 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| May 18, 5:49 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 46 min |
| May 18, 5:53 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 47 min |
| May 18, 6:20 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 50 min |
| May 18, 6:28 PM CDT | Flash Flood Warning | DVN | Dubuque | 3 hr |
| May 18, 6:55 PM CDT | Tornado Warning | DVN | Cedar, Muscatine | 50 min |
Nearby
Tornado Warnings in Iowa, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.